Kansas, 2016

Hail and Damaging Wind in Kansas, October 5 to 6, 2016

October 5 to 6, 2016 · NWS EAX · 3 events in 2 counties and zones

On the evening of October 5, then on October 6 storms went through northeast Kansas, producing sub severe hail and some strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of October 5, then on October 6 storms went through northeast Kansas, producing sub severe hail and some strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 5, 7:06 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 5, 7:06 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
806 PM CDT Wed Oct 5 2016

.Update...
Issued at 759 PM CDT WED OCT 5 2016

Have shifted the area of initial convective development further north
in response to the northward shift of stronger h8 moisture
convergence. 12z/18z short range models depict the nose of the low
level jet as being further north. RAP trends support this analysis
and latest HRRR trending this way as well. And the proof in the
pudding is in the isolated convection which is popping up along a
line from STJ to CDJ to near IRK. Eventually the convection will fill
in and shift southeast overnight.

Further down the road am a little concerned on the extent of
convection during both the morning and afternoon hours. May be a
little too wet. Will see what the 00z NAM looks like before making
any significant changes.

&&

.Discussion...
Issued at 330 PM CDT WED OCT 5 2016

...Tonight...
The weak front that moved through the area this morning will begin to
lift into northern MO as a southwest-northeast oriented warm front
this evening. WAA has already increased and will be strong enough to
create some lift in conjunction with the front and increase storm
chances from east-central KS up to northeast MO and southward
starting this afternoon. The warm front will stall out along this
line and create multiple clusters of storms on the southern side in
the overnight hours. The LLJ ramps up somewhat parallel to the front
after 9 pm and will help produce convection. Instability and shear
parameters show the possibility of producing some strong to severe
weather. Damaging winds and hail are the primary threats. A decent
amount of moisture will also be present with these storms due to the
LLJ; therefore, some storms may produce locally heavy rainfall. These
showers and storms will linger into the morning hours until the LLJ
dies down.

...Tomorrow...
A few rounds of storms are possible tomorrow as the upper level
trough and surface low approach the area. Strong WAA, dew point
temperatures in the upper 60s, and CAPE values in the 2000-3000 J/kg
range will aid in the development of storms. The surface low will
move northeast from central KS into central IA. The location of the
surface low will also provide a rough location for the best chance
of severe weather tomorrow afternoon and evening. Northwest MO and
northeast KS are in an enhanced risk. As previously mentioned,
instability values will reach up to around 3000 J/kg, while 0-6 km
shear values will be between 50 and 60 kts. The primary threats being
damaging winds and hail, but we cannot rule out a few isolated
tornadoes due to helicity values up to 300 m2/s2 and 0-1 km shear
exceeding 25 kts. The area from Olathe to Kirksville is in a slight
risk with damaging winds and hail being the primary threats. Showers
and storms will hang around until Friday morning when the cold front
finally moves through the area.

...Fri-Sun...
Much calmer and cooler weather is expected for the weekend as a
surface high pressure moves in behind the cold front. Highs will
begin in the low 60s Friday and will slowly increase to the low 70s
by Sunday.

...Mon-Wed...
Temperatures will remain in the 70s for the beginning of next week
but storm chances return. An upper level trough will send a few pulses
of energy our way Monday through Wednesday, but right now chances for
widespread showers and storms appear low.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 647 PM CDT WED OCT 5 2016

Still expecting scattered showers and thunderstorms to form by mid
evening and affect all but northwest MO overnight. Believe MVFR fog
and ceilings will form during the pre-dawn hours over northwest into
west central and northeast MO. These should lift/mix out by mid
morning. Much debate on how much morning convection there will be.
Most models favor going with less convection and mainly impacting
west central MO and east central KS south of the KC area. Otherwise,
will have to wait until the cold front and its associated
strong/severe storms come through after 00z Friday.

In addition, expect strong and gusty southerly winds for the
afternoon hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...MJ
Discussion...Grana
Aviation...MJ
Hazardous weather outlook, Oct 5, 3:40 AM CST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 AM CDT WED OCT 5 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
440 AM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO
 TONIGHT. THE MAIN THREAT WILL BE FOR LARGE HAIL UP TO TO QUARTER
 SIZE. OTHERWISE SMALL HAIL, GUSTY WINDS 30 TO 50 MPH, AND FREQUENT
 LIGHTNING WILL BE THE MAIN THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SEVERE STORMS WILL BE POSSIBLE ACROSS NORTHEASTERN KANSAS AND
 NORTHWESTERN MISSOURI ON THURSDAY. THE MAIN THREATS WILL BE FOR
 LARGE HAIL AND DAMAGING WINDS.

 WITH SEVERAL ROUNDS OF RAIN EXPECTED THROUGH THURSDAY NIGHT, MINOR
 FLOODING WILL BE POSSIBLE WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN
 EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Leavenworth

When
October 5, 10:32 PM CST
Where
Leavenworth County, 4.66 mi SW of Basehor
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.090, -95.000

Hail, Linn

When
October 6, 5:28 PM CST to 5:30 PM CST
Where
Linn County, 3.01 mi SW of Blue Mound
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.050, -95.060

Thunderstorm Wind, Linn

When
October 6, 6:00 PM CST to 6:03 PM CST
Where
Linn County, 2.97 mi SSE of Pleasanton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -94.750

A trained spotter reported 60 mph winds near Mound City, Kansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660107, 660108, 660109.